Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 35, NWS Great Falls, MT

November 25, 2022Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this high wind warning at Nov 25, 2022, 4:21 PM MST for Glacier County, Pondera County, Toole County, Montana. It was in force for 4 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 25, 2022, 4:21 PM MST (23:21 UTC)
Expired
Nov 25, 2022, 8:00 PM MST
In force
4 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 25, 4:25 PM MSTNON-TSTM WND GST 602 Se Browning, MTMESONET STATION MTBWG BROWNING (MT DOT).
Nov 25, 4:25 PM MSTNON-TSTM WND GST 683 Sw Cut Bank, MTASOS STATION KCTB CUT BANK AIRPORT.
Nov 25, 4:26 PM MSTNON-TSTM WND GST 713 Sw Cut Bank, MTASOS STATION KCTB CUT BANK AIRPORT.
Nov 25, 5:00 PM MSTNON-TSTM WND GST 665 Se Browning, MTMESONET STATION SHBM BROWNING.
Nov 25, 5:09 PM MSTNON-TSTM WND GST 672 Se Browning, MTMESONET STATION MTBWG BROWNING (MT DOT).
Nov 25, 5:21 PM MSTNON-TSTM WND GST 58Browning, MTMESONET STATION BGRM8 BROWNING RAWS.
Nov 25, 5:21 PM MSTNON-TSTM WND GST 758 Se East Glacier Park, MTMESONET STATION DCRM8 DEEP CREEK RAWS.
Nov 25, 5:22 PM MSTNON-TSTM WND GST 661 Ene East Glacier Park, MTMESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT).
Nov 25, 6:11 PM MSTNON-TSTM WND GST 50Saint Mary, MTMESONET STATION SRYM8 SAINT MARY RAWS.
Nov 25, 6:15 PM MSTNON-TSTM WND GST 532 Nnw Shelby, MTMESONET STATION GW0664 SHELBY AIRPORT.
Nov 25, 6:21 PM MSTNON-TSTM WND GST 878 Se East Glacier Park, MTMESONET STATION DCRM8 DEEP CREEK RAWS.
Nov 25, 7:00 PM MSTNON-TSTM WND GST 711 Ene East Glacier Park, MTMESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT).
Nov 25, 7:11 PM MSTNON-TSTM WND GST 51Saint Mary, MTMESONET STATION SRYM8 SAINT MARY RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS75 KTFX 252321
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
421 PM MST Fri Nov 25 2022

MTZ302-303-260300-
/O.NEW.KTFX.HW.W.0035.221125T2321Z-221126T0300Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-
Including the following locations: Santa Rita, Heart Butte,
Dupuyer, Ethridge, Browning, and Cut Bank
421 PM MST Fri Nov 25 2022

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts near 65 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera and 
  Northern High Plains.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...High winds may move loose debris. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Brusda
1 follow-up statement
256 
WWUS75 KTFX 260251
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
751 PM MST Fri Nov 25 2022

MTZ302-303-260400-
/O.EXP.KTFX.HW.W.0035.000000T0000Z-221126T0300Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-
Including the following locations: Santa Rita, Heart Butte,
Dupuyer, Ethridge, Browning, and Cut Bank
751 PM MST Fri Nov 25 2022

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

Strong winds are slowly diminishing in the Cut Bank and Browning 
areas this evening. Wind gusts around 60 mph will be possible over 
the next few hours, but overall wind speeds will continue to 
diminish through Midnight.

Thus the high wind warning will be allowed to expire at 8 PM.

$$

Brusda

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Nov 25, 3:17 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Nov 25, 3:17 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
317 PM MST Fri Nov 25 2022

.SYNOPSIS...

Today's gusty winds favor warmer than normal highs. This afternoon
and into tomorrow, expect areas of rain or snow. This coming weekend
and through next week an active weather pattern is forecast. Expect
periods of strong winds, snow fall and a cooling trend that ends
with temperatures well below normal.

&&

.DISCUSSION...

The upper level ridge that had settled over Montana the past few
days will continue to break down as an upper level trough begins
to work its way into the area. Strong gusty winds continue
along The Rocky Mountain Front where downsloping winds will
favor warmer temperatures. This evening, areas in and around
Glacier National Park will see some snow begin to fall later
today, and considering that roads will be busy with post-
Thanksgiving travel, a Winter Weather Advisory has been issued for
the East Glacier Park Region, mainly to account for impacts to
Marias Pass overnight tonight and into the morning on Saturday.

Any snow will taper off quickly on Saturday as an upper level
trough moves to the east, though cooler air will continue to work
its way into the region on breezy westerly winds. Highs on
Saturday will be noticeably cooler area wide as daytime
temperatures top out in the mid 30s to low 40s.

Another, more potent, upper level trough will move into the area
for Sunday, bringing another round of gusty winds to the area.
While any damaging (58+ mph) wind gusts are not anticipated to be
widespread, it appears the best chance will be along the northern
and eastern slopes of the Little Belt and Snowy Mountains, along
with some of the mountain passes of Southwestern Montana. In
addition to the gusty winds, a few periods of snow will be
possible, especially across the higher terrain along the
Continental Divide and across Southwestern Montana. A Winter
Weather Advisory has been issued with the greatest concern being
reduced visibility in blowing snow, and snow accumulation over
mountain passes.
- Fogleman / Ludwig

As we head into the work week, it appears that upper level
troughing will persist through next week, which will result in
occasional chances for snow showers and noticeably colder
temperatures. Expect highs to dip into the teens and low 20s
through midweek, with overnight lows generally in the single
digits above 0. A more significant chill looks possible after
Wednesday, with highs possibly in the single digits to close out
the week. Ludwig

&&

.AVIATION...
1121 AM MST Fri Nov 25 2022 (25/18Z TAF period)

Expect VFR conditions at all airfields until 26/07Z when a 30%
chance of rain/snow begins from north to south causing MVFR/IFR
conditons. Predominant MVFR conditions are included in the KHVR,
KLWT, KBZN and KEKS TAFs. With only a slight chance of snowfall
expected at KHLN, Helena Regional Airport is our only airfield
forecast to remain VFR throughout this entire period. Expect
mountain obscuration. Gusty winds are included in the KCTB, KHVR and
KGTF TAFs. Low Level Wind Shear conditions are included through
about the first half of the KCTB TAF. The first half of the KEKS TAF
includes gusty southerly winds. Mountain wave turbulence is likely
across the plains.
- Fogleman

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  30  41  28  41 /  30  30   0  20
CTB  25  39  27  37 /  30   0  20  60
HLN  28  39  22  39 /  20  20   0  50
BZN  25  36  14  36 /  10  60   0  30
WYS  13  31  11  25 /  10  80  20  70
DLN  23  33  14  31 /  10  20   0  30
HVR  27  39  26  42 /  20  10   0  20
LWT  30  37  22  39 /  30  60   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

...WINTER WEATHER ADVISORY FOR EAST GLACIER PARK REMAINS IN
EFFECT UNTIL 8 AM MST SATURDAY...
...WINTER WEATHER ADVISORY FOR MUCH OF THE REGION REMAINS IN
EFFECT FROM 10 PM SATURDAY TO 8 AM MST MONDAY...

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Nov 25, 1:59 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
159 PM MST Fri Nov 25 2022

MTZ301-302-307-252230-
Southern Rocky Mountain Front MT-East Glacier Park Region MT-
Northern High Plains MT-
159 PM MST Fri Nov 25 2022

...Strong gusty winds impact The Rocky Mountain Front Region this
afternoon...

HAZARD...Wind gusts in excess of 60 mph.

IMPACT...Travel will be difficult, especially for high profile
         vehicles. Gusty winds could knock down tree limbs, power
         lines and blow around unsecured objects.

Locations impacted include...
Browning, East Glacier Park Village, North Browning, Kiowa, South
Browning, East Glacier Park, Heart Butte, Many Glacier, Babb, Logan
Pass, Starr School, Goat Haunt and Saint Mary.

LAT...LON 4900 11284 4855 11287 4821 11237 4817 11290
      4786 11261 4745 11266 4713 11220 4699 11219
      4709 11256 4701 11274 4718 11280 4718 11306
      4772 11317 4801 11289 4817 11323 4855 11347
      4862 11375 4882 11376 4899 11407 4900 11406
TIME...MOT...LOC 2055Z 240DEG 49KT 4863 11307

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

JAF
Local storm report, Nov 25, 2:22 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
222 PM MST FRI NOV 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     NON-TSTM WND GST 5 SE BROWNING           48.51N 112.93W
11/25/2022  M58 MPH          GLACIER            MT   MESONET

            MESONET STATION SHBM BROWNING.

0115 PM     NON-TSTM WND GST 14 W BYNUM              47.98N 112.61W
11/25/2022  M71 MPH          TETON              MT   MESONET

            MESONET STATION DELMT DELLWO (MCSCN).

0121 PM     NON-TSTM WND GST BROWNING                48.56N 113.01W
11/25/2022  M57 MPH          GLACIER            MT   MESONET

            MESONET STATION BGRM8 BROWNING RAWS.

0138 PM     NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
11/25/2022  M63 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBRN TWO MEDICINE BRIDGE
            (MT DOT).

0142 PM     NON-TSTM WND GST 3 SW CUT BANK           48.60N 112.37W
11/25/2022  M56 MPH          GLACIER            MT   ASOS

            ASOS STATION KCTB CUT BANK AIRPORT.

&&
Local storm report, Nov 25, 3:03 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
303 PM MST FRI NOV 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 5 SE BROWNING           48.51N 112.93W
11/25/2022  M60 MPH          GLACIER            MT   MESONET

            MESONET STATION SHBM BROWNING.

0232 PM     NON-TSTM WND GST 3 SW CUT BANK           48.60N 112.37W
11/25/2022  M59 MPH          GLACIER            MT   ASOS

            ASOS STATION KCTB CUT BANK AIRPORT.

0238 PM     NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
11/25/2022  M63 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBRN TWO MEDICINE BRIDGE
            (MT DOT).

&&
Local storm report, Nov 25, 4:12 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
412 PM MST FRI NOV 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     NON-TSTM WND GST 3 SW CUT BANK           48.60N 112.37W
11/25/2022  M67 MPH          GLACIER            MT   ASOS

            ASOS STATION KCTB CUT BANK AIRPORT.

&&

BRUSDA
Local storm report, Nov 25, 4:13 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
413 PM MST FRI NOV 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND GST 14 W BYNUM              47.98N 112.61W
11/25/2022  M71 MPH          TETON              MT   MESONET

            MESONET STATION DELMT DELLWO (MCSCN).

&&
Local storm report, Nov 25, 4:16 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 PM MST FRI NOV 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HIGH SUST WINDS  3 SW CUT BANK           48.60N 112.37W
11/25/2022  M42 MPH          GLACIER            MT   ASOS

            ASOS STATION KCTB CUT BANK AIRPORT. 42 MPH
            SUSTAINED WINDS OVER THE PAST HOUR. PEAK
            WIND GUST WAS 67 MPH IN THE PAST HOUR.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 3:24 AM MSTWinter Weather AdvisoryTFXBeaverhead, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 6 more34 hr
Nov 25, 12:32 PM MSTSpecial Weather StatementTFXGlacier, Lewis and Clark88 min
Nov 25, 1:59 PM MSTSpecial Weather StatementTFXGlacier, Lewis and Clark91 min
Nov 25, 2:56 PM MSTWinter Weather AdvisoryTFXBeaverhead, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 11 more66 hr

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.